Florida, 2012

Hail and Damaging Wind in Florida, June 14, 2012

June 14, 2012 · NWS TBW · 2 events in 2 counties and zones

A surface front pushing into northern Florida, with a weak mid-level trough swinging across the peninsula provided the support for scattered thunderstorms to develop during the afternoon and early evening hours. One of these storms produced one inch hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

A surface front pushing into northern Florida, with a weak mid-level trough swinging across the peninsula provided the support for scattered thunderstorms to develop during the afternoon and early evening hours. One of these storms produced one inch hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jun 14, 12:55 PM EST, 3 hours 20 minutes earlier.

Area forecast discussion, Jun 14, 12:55 PM EST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
155 PM EDT THU JUN 14 2012

.SHORT TERM (TONIGHT - SATURDAY)...
A WEAK SFC FRONTAL BOUNDARY IS DEPICTED BY LATEST MSAS/IR SAT
ANALYSIS ACROSS THE DEEP SOUTH...WITH AN ASSOCIATED BAND OF
PRE-FRONTAL CONVECTION ALIGNED ACROSS THE FL BIG BEND AREA AND
REACHING INTO NORTHERN LEVY COUNTY. THIS FRONT SHOULD GRADUALLY SAG
SOUTH AND REACHING THE NORTHERN HALF OF THE CWA THROUGH FRIDAY.
MEANWHILE...A MID LVL TROUGH WITH AN ASSOCIATED SFC LOW IS DEPICTED
BY MODEL GUIDANCE OVER THE WESTERN ATL FRIDAY AFTERNOON. THIS WILL
COMBINE WITH RETURNING SFC HIGH PRESSURE ACROSS MUCH OF THE EASTERN
SEABOARD TO BRING A GENERALLY NE FLOW OVER THE AREA BY FRIDAY
MORNING.

WITH THE BOUNDARY SLOWLY PUSHING SOUTHWARD...POPS WILL BE ADJUSTED
FOR HIGH-END SCATTERED/50 PERCENT ACROSS PORTIONS OF THE NATURE
COAST TONIGHT...AND BRING UP THE REST OF THE AREA POPS TO THE 20-40
PERCENT RANGE SOUTH-TO-NORTH. SCATTERED/40 PERCENT CHANCE OF
THUNDERSTORMS WILL REMAIN ON FRIDAY AFTERNOON AS THE BOUNDARY SLOWS
DOWN ACROSS CENTRAL FL AND BEGINS DISSIPATING. BY FRIDAY...WIND
REGIME SHOULD BE WELL ESTABLISHED WITH A PREVAILING NE DIRECTION AND
GRADUALLY INCREASING OVER LAND IN THE WAKE OF THE FROPA. A STRONGER
NE WIND REGIME ON SATURDAY AND AND THE ARRIVAL OF A DRIER AIRMASS ON
SATURDAY WILL BRING DOWN POPS TO AROUND 20-30 PERCENT
NORTH-TO-SOUTH.

TEMPERATURES MAY COOL DOWN JUST A DEGREE OR TWO...BTU STILL
REMAINING WARM AND CLOSE TO NORMALS. EXPECT AFTERNOON HIGHS STILL IN
THE MID TO UPPER 80S NEAR THE COAST...AND UPPER 80S TO LOWER 90S
INLAND.

.LONG TERM (SATURDAY NIGHT - WEDNESDAY)...
MODELS CONTINUE TO BE SIMILAR IN DEPICTING A BROAD UPPER TROUGH OVER
THE ATLANTIC EXTENDING SOUTHWEST ACROSS FLORIDA AND THE EASTERN GULF
THROUGH MONDAY THEN GRADUALLY LIFTING OUT TO THE NORTHEAST WITH UPPER
RIDGING BUILDING IN OVER THE REGION DURING TUESDAY AND WEDNESDAY. AT
THE SURFACE HIGH PRESSURE WILL REMAIN IN PLACE FROM THE MID ATLANTIC
SOUTH TO THE NORTHERN GULF...WHILE WEAK LOW PRESSURE MEANDERS OVER
THE ATLANTIC AROUND 70W. DRIER AIR ADVECTING INTO THE REGION ON A
BREEZY NORTHEAST TO EASTERLY WIND FLOW WILL MAINTAIN LOW RAIN
CHANCES (POPS 20 PERCENT OR LESS) ACROSS THE FORECAST AREA WITH ONLY
ISOLATED SHOWERS EXPECTED EACH DAY. OFFSHORE WIND FLOW WILL ALLOW
DAYTIME TEMPERATURES TO RUN A FEW DEGREES ABOVE NORMAL EACH DAY WITH
HIGHS CLIMBING INTO THE LOWER 90S WITH NEAR NORMAL LOWS IN THE 70S.

&&

.AVIATION...
VFR CONDITIONS PREVAILING ACROSS THE TERMINALS WITH A SCT-BKN CU
FIELDS. VISIBLE SATELLITE AND OBSERVATIONS INDICATE A DEFINED
SEA-BREEZE IS NOW PUSHING INLAND...AND EXPECT TO SEE AN INCREASE IN
STORM COVERAGE IN THE NEXT HOUR OR 2. ADDED A VCTS TO THE COASTAL
TERMINALS THROUGH LATE AFTERNOON THEN END THUNDER FOR ALL BUT KLAL
DURING AFTER 21Z. OVERNIGHT WINDS VEER TO THE NORTHEAST AND REMAIN
THROUGH FRIDAY MORNING. OTHER THAN BRIEF VIS/CIG RESTRICTIONS WITH
STORMS...NO SIGNIFICANT RESTRICTIONS EXPECTED.

&&

.MARINE...
NORTHWESTERLY WINDS WILL CONTINUE THROUGH THE EVENING HOURS...THEN
WILL BEGIN TURNING TO A MORE NORTHEAST AND EASTERLY FLOW THROUGH
FRIDAY NIGHT IN THE WAKE OF A COLD FRONT PASSAGE. WIND SPEEDS MAY
APPROACH ADVISORY LEVELS...MAINLY OVER THE NORTHERN AND CENTRAL
COASTAL WATERS. EASTERLY WINDS WILL THEN ESTABLISH BY EARLY NEXT
WEEK WITH AN EVENING SURGE OF HIGHER WINDS FOR A FEW HOURS LIKELY
EACH DAY.

&&

.FIRE WEATHER...
AS SUFFICIENT LOW LEVEL MOISTURE SHOULD REMAIN IN PLACE THROUGH THE
NEXT SEVERAL DAYS...NO FIRE WEATHER ISSUES ARE EXPECTED AT LEAST
THROUGH SUNDAY WHEN A DRIER AIRMASS BEGINS FILTERING FROM THE NORTH.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  77  89  72  90 /  40  40  20  20
FMY  77  91  72  90 /  20  40  30  30
GIF  76  89  70  89 /  40  40  20  20
SRQ  77  89  71  90 /  30  40  20  20
BKV  72  88  65  90 /  40  40  20  20
SPG  80  88  74  88 /  30  40  20  20

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

SHORT TERM/MARINE/FIRE WEATHER...22/REYNES
LONG TERM/AVIATION...14-MROCZKA
Hazardous weather outlook, Jun 14, 4:03 AM EST, 12 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
503 AM EDT THU JUN 14 2012

FLZ039-042-043-048>052-055>057-060>062-065-GMZ830-850-853-856-870-
873-876-142345-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DESOTO-CHARLOTTE-LEE-
TAMPA BAY WATERS-TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 NM-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 TO 60 NM-
503 AM EDT THU JUN 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
THE COMBINATION OF AMPLE MOISTURE A FRONTAL TROUGH MOVING INTO
THE REGION AND THE EAST AND WEST COAST SEA BREEZE BOUNDARIES
WILL SUPPORT SCATTERED THUNDERSTORM DEVELOPMENT OVER WEST CENTRAL
AND SOUTHWEST FLORIDA TODAY. STORMS THAT DEVELOP TODAY WILL
MOVE TOWARD THE EAST AND SOUTHEAST AROUND 10 MPH WITH THE GREATEST
COVERAGE OF STORMS SETTING UP OVER INLAND LOCATIONS EAST OF THE I
75 CORRIDOR DURING THE MID AND LATE AFTERNOON HOURS. STORMS THAT
DEVELOP TODAY WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINS
GUSTY WINDS...FREQUENT LIGHTNING STRIKES...AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

...THUNDERSTORM IMPACT...
SCATTERED THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE ON FRIDAY
MAINLY DURING THE AFTERNOON AND EARLY EVENING HOURS AS AMPLE
MOISTURE AND A FRONTAL TROUGH REMAIN OVER THE REGION. DURING THE
UPCOMING WEEKEND AND INTO EARLY NEXT WEEK DRIER AIR WILL MOVE INTO
THE REGION ON AN INCREASING NORTHEASTERLY WIND FLOW AS SURFACE
HIGH PRESSURE BUILDS IN FROM THE NORTH. THIS DRIER AIR WILL LIMIT
THUNDERSTORM DEVELOPMENT WITH MINIMAL STORM COVERAGE EXPECTED EACH
DAY. THE INCREASING NORTHEAST WIND FLOW WILL HELP TO BUILD SEAS
OVER THE OFFSHORE GULF WATERS DURING THE UPCOMING WEEKEND AND INTO
EARLY NEXT WEEK WHICH WILL PRODUCE HAZARDOUS BOATING CONDITIONS TO
SMALL CRAFT OPERATORS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

MCMICHAEL

In the hours before

Special weather statement, Jun 14, 2:47 PM EST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
347 PM EDT THU JUN 14 2012

FLZ042-043-142030-
SUMTER-CITRUS-
347 PM EDT THU JUN 14 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CITRUS AND
NORTHERN SUMTER COUNTIES FOR A LINE OF STRONG THUNDERSTORMS WITH
STRONG WIND GUSTS VALID UNTIL 430 PM EDT...

AT 347 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A
LINE OF STRONG THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM 10
MILES NORTH OF CITRUS SPRINGS TO CENTER HILL...MOVING EAST AT 15 MPH
WILL AFFECT RIVER LAKES MANOR...ARBOR LAKES...RUTLAND AND INVERNESS.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED WHICH CAN CAUSE UNSECURED
OBJECTS TO BLOW AROUND...SNAP TREE LIMBS AND CAUSE POWER OUTAGES.
FREQUENT TO CONTINUOUS LIGHTNING IS EXPECTED. TO BE SAFE GO INDOORS
IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW SPOT...AND STAY AWAY FROM
TALL OBJECTS. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO
AND WILL CAUSE PONDING OF WATER ON ROADWAYS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR TO YOUR COUNTY
EMERGENCY MANAGEMENT OFFICE.

&&

LAT...LON 2901 8261 2903 8260 2904 8255 2905 8254
      2904 8250 2906 8247 2902 8242 2901 8236
      2896 8230 2896 8196 2863 8195 2862 8195
      2862 8205 2874 8251 2902 8264
TIME...MOT...LOC 1947Z 270DEG 12KT 2915 8245 2869 8201
Special weather statement, Jun 14, 2:55 PM EST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
355 PM EDT THU JUN 14 2012

FLZ051-142045-
HILLSBOROUGH-
355 PM EDT THU JUN 14 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN
HILLSBOROUGH COUNTY FOR A LINE OF STRONG THUNDERSTORMS WITH HAIL AND
STRONG WIND GUSTS VALID UNTIL 445 PM EDT...

AT 355 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A
LINE OF STRONG THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM
TAMPA EXECUTIVE AIRPORT TO ALAFIA RIVER STATE PARK...MOVING
NORTHEAST AT 10 MPH WILL AFFECT BUSCH GARDENS...TAMPA EXECUTIVE
AIRPORT...FLORIDA STATE FAIRGROUNDS AND ORIENT PARK.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED WHICH CAN CAUSE UNSECURED
OBJECTS TO BLOW AROUND...SNAP TREE LIMBS AND CAUSE POWER OUTAGES.
HAIL UP TO PENNY SIZE MAY OCCUR. FREQUENT TO CONTINUOUS LIGHTNING IS
EXPECTED. TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND
A LOW SPOT...AND STAY AWAY FROM TALL OBJECTS. WHEN DRIVING THROUGH
HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE DISTANCE BETWEEN YOU AND
OTHER VEHICLES.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR TO YOUR COUNTY
EMERGENCY MANAGEMENT OFFICE.

&&

LAT...LON 2817 8233 2817 8205 2769 8206 2798 8245
TIME...MOT...LOC 1955Z 209DEG 7KT 2800 8233 2781 8206
Special weather statement, Jun 14, 3:53 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
453 PM EDT THU JUN 14 2012

FLZ043-049-052-142145-
POLK-SUMTER-PASCO-
453 PM EDT THU JUN 14 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN
PASCO...NORTHERN POLK AND SOUTHEASTERN SUMTER COUNTIES FOR A LINE OF
STRONG THUNDERSTORMS WITH HAIL AND STRONG WIND GUSTS VALID UNTIL 545
PM EDT...

AT 453 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A
LINE OF STRONG THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM DADE
CITY TO GIBSONIA TO HIGHLAND PARK...MOVING EAST AT 10 MPH WILL
AFFECT DADE CITY...ZEPHYRHILLS...ZEPHYRHILLS MUNICIPAL AIRPORT AND
GIBSONIA.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED WHICH CAN CAUSE UNSECURED
OBJECTS TO BLOW AROUND...SNAP TREE LIMBS AND CAUSE POWER OUTAGES.
HAIL UP TO PENNY SIZE MAY OCCUR. FREQUENT TO CONTINUOUS LIGHTNING IS
EXPECTED. TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND
A LOW SPOT...AND STAY AWAY FROM TALL OBJECTS. WHEN DRIVING THROUGH
HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE DISTANCE BETWEEN YOU AND
OTHER VEHICLES.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR TO YOUR COUNTY
EMERGENCY MANAGEMENT OFFICE.

&&

LAT...LON 2790 8131 2784 8152 2801 8204 2817 8205
      2818 8216 2843 8235 2843 8226 2848 8225
      2848 8206 2852 8205 2853 8195 2836 8195
      2837 8180 2835 8170 2820 8170 2804 8136
      2802 8139 2805 8145 2791 8130
TIME...MOT...LOC 2053Z 251DEG 10KT 2836 8219 2812 8196
          2791 8151
Special weather statement, Jun 14, 4:07 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
507 PM EDT THU JUN 14 2012

FLZ039-142145-
LEVY-
507 PM EDT THU JUN 14 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL LEVY
COUNTY FOR STRONG THUNDERSTORMS WITH HAIL AND STRONG WIND GUSTS VALID
UNTIL 545 PM EDT...

AT 503 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES
STRONG THUNDERSTORMS LOCATED NEAR OTTER CREEK...OR 11 MILES SOUTH OF
CHIEFLAND...NEARLY STATIONARY.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED WHICH CAN CAUSE UNSECURED
OBJECTS TO BLOW AROUND...SNAP TREE LIMBS AND CAUSE POWER OUTAGES.
HAIL UP TO PENNY SIZE MAY OCCUR. FREQUENT TO CONTINUOUS LIGHTNING IS
EXPECTED. TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND
A LOW SPOT...AND STAY AWAY FROM TALL OBJECTS. TORRENTIAL RAINS WILL
REDUCE VISIBILITY TO NEAR ZERO AND WILL CAUSE PONDING OF WATER ON
ROADWAYS.

&&

LAT...LON 2916 8268 2918 8297 2946 8299 2946 8269
TIME...MOT...LOC 2107Z 355DEG 4KT 2932 8284

The radar

The Tampa radar (KTBW), 48 km away, was scanning. The volume nearest the first event began at 21:13 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Hillsborough

When
June 14, 4:15 PM EST to 4:17 PM EST
Where
Hillsborough County, 0.36 mi SSE of Enon Church
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
28.025, -82.068

Broadcast media relayed a report of quarter sized hail at US 92 and Wiggins Road in Plant City.

Thunderstorm Wind, Charlotte

When
June 14, 4:15 PM EST
Where
Charlotte County, 69.63 mi N of Murdock
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
28.025, -82.068

Broadcast media relayed a report of several trees and power lines down at US 92 and Wiggins Road in Plant City.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2012Every state in 2012This day in weather historyWarnings in Florida, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 390299, 390300.